Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 4, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 26, 2002, 6:42 PM EST for Chatham County, Wake County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 26, 2002, 6:42 PM EST (23:42 UTC)
- Expired
- Mar 26, 2002, 7:15 PM EST
- In force
- 33 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Chatham County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 43 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 7:10 PM EST | Thunderstorm Wind 50 E | Raleigh, NC | Trees were blown over onto power lines on Boylan Ave. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 262342 SVRRAH NCC037-183-270015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 641 PM EST TUE MAR 26 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAKE COUNTY IN NORTH CAROLINA CHATHAM COUNTY IN NORTH CAROLINA * UNTIL 715 PM EST * AT 641 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF PITTSBORO...OR ABOUT 15 MILES SOUTH OF CARRBORO...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... APEX CARY FEARRINGTON HOLLY SPRINGS MORRISVILLE PITTSBORO DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LARGE HAIL IS ALSO POSSIBLE WITH THIS STORM. $$ GL/DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:20 PM EST, 4 hours 22 minutes earlier.
Area forecast discussion, Mar 26, 2:20 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 220 PM EST TUE MAR 26 2002 THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING CONTINUES. GREATEST THREAT CONTINUES ACROSS THE SANDHILLS AND SOUTHERN COASTAL PLAIN WHERE GREATEST INSTABILITY PRESENT. MOST OF CENTRAL NC HAS WARMED CONSIDERABLY INTO THE MID 70S TO AROUND 80. LINGERING COOL POOL CONFINED TO VA BORDER REGION AND RETREATING RAPIDLY. WILL INCLUDE WIDESPREAD SHRAS/TSRAS FOR TONIGHTS FORECAST AND HAVE THEM DIMINISH LATE THIS EVE/AROUND MIDNIGHT. WILL INCLUDE ENHANCED WORDING OF STRONG THUNDERSTORMS. LOW LEVELS DRY OUT SLOWLY BEHIND COLD FRONT SO WILL WORD FORECAST AS GRADUAL CLEARING OVERNIGHT. FAIR AND DRY WEATHER EXPECTED THROUGH THE REMAINDER OF THE WORK WEEK. WESTERLY FLOW AHEAD OF WEAK TROF THAT PASSES THROUGH AREA ON FRIDAY SHOULD RESULT N PARTLY CLOUDY SKIES ONLY. GUIDANCE TEMPS IN GOOD AGREEMENT AND WILL NOT DEVIATE MUCH. FOR THE EXTENDED PERIOD....MODELS DIFFER ON THE TIMING OF THE NEXT FRONTAL SYSTEM FROM SATURDAY THROUGH MONDAY. SOME MODELS AVN/CANADIAN WAIT UNTIL SUNDAY/MONDAY TIME FRAME ON THE FRONT. MRF/UKMET SEEM INCLINED TO BRING THINGS THROUGH FROM SATURDAY TO MONDAY. THE PARENT LOW WILL BE FAR TO THE NORTH OF NORTH CAROLINA WITH BEST LIFT AROUND IT AND SHEARING OF THE FRONTAL BOUNDARY IN THIS REGION OF THE COUNTRY. THUS WILL JUST INCLUDE CHANCE OF SHOWERS ON SUNDAY AND MONDAY AND GO WITH THE SLOWER SOLUTION. .RAH...SVR WW 43 WESTERN PORTIONS OF PIEDMONT THROUGH 600 PM. BLAES/CLINE
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 1:50 PM EST | Severe Thunderstorm Warning | RAH | Edgecombe | 25 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.